New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Aug 2010
Total Posts : 129
   Posted 8/29/2010 11:26 PM (GMT -6)   
I keep getting this funky metallic-tasting white film on my tongue. I use a tongue scraper, brush it, and use mouthwash three to four times a day because I'm really self-conscious of it and it gives off a metallic taste in my mouth. I asked my GI doc, general physician, and dentist about it, and they all said it was one of those 'normal' general symptom of inflammation. I DO notice that it is worse around the times when I'm having Crohn's symptoms. Has anyone else experienced this? I have even resorted to rinsing my mouth with hydrogen peroxide when the fillm gets really bad.
26 years old. Diagnosed with Crohn's disease March 2008. Battled a C. diff infection from Summer 2009-Spring 2010. Have been dealing with a severe flare for the past several weeks.

Regular Member

Date Joined Apr 2005
Total Posts : 362
   Posted 8/30/2010 12:03 AM (GMT -6)   
it sounds like thrush. Thrush can thriv e when your immune system's low. Have you tried diflucan or nystatin before?
it also hates garlic.
33 years old, dx with Crohn's in 1998. Currently on :
Clofazimine 100mg daily,
Rifampin 600mg daily, and Clarithromycin 2 tabs daily
and Cipralex 10mg/day for anxiety.
Hydroxyzine, percocet, Ativan as needed.
5g pharmaceutical grade Omega 3's, 1000IU's Vitamin D3 daily
2 Perianal fistulas, and 1 more suspected. Crohn's only at end of colon, cecum. Remi, Asacol, Salofalk, Imuran, Humira did nada. Built immunity to long-term Cipro use, which also induced panic attacks.

Elite Member

Date Joined Sep 2005
Total Posts : 10404
   Posted 8/30/2010 2:28 AM (GMT -6)   
Yup. Sounds like fungus to me too. Just one of those lovely things that goes with being ill, and the meds.

As Tara said, there are meds that can help, as can gargling with salty water.

I really do wonder about your docs. If it is a fungal infection, they should have recognised it right away, and dealt with it.
Co-Moderator Crohn's Forum.

Medications for Crohn's ~~ Diet and Nutritional Therapy for Crohn's ~~ Dealing with Abscesses and Fistulae ~~

Veteran Member

Date Joined Jan 2010
Total Posts : 794
   Posted 8/30/2010 4:45 AM (GMT -6)   
Son had the same issue. I/he thought thrush too, however GP said not! He was prescribed Fungilin Lozenges(Amphotericin) and the problem cleared in a couple of days. From what I can recall we were told it was due to anti-biotics and the inbalance of good/bad bacteria in his system.

Regular Member

Date Joined Aug 2010
Total Posts : 129
   Posted 8/30/2010 5:37 AM (GMT -6)   
It's been a prolonged thing though. I've been dealing with this for a year- on and off. I thought it might be thrush too so that's why I asked my GI, general, and dentist about it. I think I even asked my gyno. Same answer- just a general inflammatory symptom.

Can I get anything OTC to treat it?
26 years old. Diagnosed with Crohn's disease March 2008. Battled a C. diff infection from Summer 2009-Spring 2010. Have been dealing with a severe flare for the past several weeks.

Veteran Member

Date Joined Jan 2010
Total Posts : 794
   Posted 8/30/2010 7:09 AM (GMT -6)   
I don't know tbh as we in are in UK. I know when son had this problem dentist just dismissed it as poor oral hygiene!! :( A recent dental checkup found no issues in the slightest-clean bill of health and son treats his teeth as he usually does)
Maybe a visit to general and ask about Fungilin lozenges? Each lozenge contains Amphotericin B.P 10mg-of course it may have a different name where you are but I am sure there will be a product with the same main ingredient(maybe ask at a pharmacy) It is a shame I couldn't send some to you as still have over 10 days worth left as son only needed 5 days worth to clear it up.
I hope you can get some treatment for it soon

Veteran Member

Date Joined Feb 2010
Total Posts : 925
   Posted 8/30/2010 4:44 PM (GMT -6)   
I have the same thing going on.  My wife constantly has thrush due to using advair every day.  That comes with a side order of nystatin.  I thought thrush and have been using the nystatin and it is not helping clear up the white tongue.  I thought it was due to my meds or something.  I also notice it really makes my tongue take on the stain color of whatever I am eating or drinking.

Regular Member

Date Joined Oct 2006
Total Posts : 234
   Posted 8/30/2010 5:23 PM (GMT -6)   
I have the same thing every time I start to flare, it is actually one of my first symptoms. It is called coated tongue or chronically coated tongue and is actually a symptom of your colon being in bad health.
I too asked my dentist and he told me it was from a soft food diet, he was wrong as I never eat a soft food diet he only assumed I did bc the crohns. When you go into remission your tongue will go back to normal.

Regular Member

Date Joined Jul 2009
Total Posts : 417
   Posted 8/30/2010 11:33 PM (GMT -6)   
I had that when I was on prednisone and then recently when I was on antibiotics. I read up on it then and it had been reported as side effects. I didn't try anything to get rid of it, but gurgling with salt water sounds like a good idea.
Diagnosed with UC in February 2009.
Diagnosed with Crohn's December 2009.
Flaring since October 2008 with occasional spikes in symptoms
Possible Rheumatoid Arthritis

Medication: Imuran 75 mg, multivitamin, Vit B12 1 g, omeprazole. Sulfasalazine, Calcium w/vit D

Veteran Member

Date Joined Feb 2004
Total Posts : 6518
   Posted 8/31/2010 10:47 AM (GMT -6)   
A good strawberry soda should take care of that . OK , I'm kidding . Really you need to show your doc and get something for it. Could lead to more trouble later.
If we would read the secret history of our enemies,we would find in each mans life sorrow and suffering enough to disarm all hostility.

Veteran Member

Date Joined Apr 2006
Total Posts : 1884
   Posted 8/31/2010 12:36 PM (GMT -6)   
Since you have been battling c diff so long, I'm assuming the antibiotics you have been taking have indeed led to thrush.
The problem is that the antibiotics killed off both good and bad bacteria, allowing yeast, which causes thrush, to overgrow. There's a delicate balance in your gut between bacteria and yeast, and antibiotics throw that balance out of whack. 
So the best way to restore the balance, reduce yeast, and get rid of thrush, is to attack the problem on multiple levels for at least ten days:
- Add probiotics to your diet, including a mix of yogurt (plain, no sugar, and as few additives as possible) and acidophilus supplements. This will help restore good bacteria in your gut. If you are still on antibiotics, take a probiotic two hours after you take the antibiotic. Let the yogurt sit on the back of your tongue for a few moments, closer to where the white patches are located, before swallowing it.
- Reduce sugar in your diet because yeast loves sugar.
- Take an antifungal like Nystatin or Diflucan. Nystatin is safer, but don't get the liquid with all the sugar in it because yeast loves sugar. 
Good luck!
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 9:32 AM (GMT -6)
There are a total of 2,710,486 posts in 298,903 threads.
View Active Threads

Who's Online
This forum has 153459 registered members. Please welcome our newest member, thgnbkdswed.
293 Guest(s), 8 Registered Member(s) are currently online.  Details
Jukke, vsxschskfss, John_TX, VLou*, vopalien, Huddie, NiceCupOfTea, Rose*flo

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer